California, 2005

Funnel Cloud in California, March 19, 2005

March 19, 2005 · NWS STO · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Mar 19, 8:35 AM PST, 4 hours 55 minutes earlier.

Area forecast discussion, Mar 19, 8:35 AM PST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
835 AM PST SAT MAR 19 2005

.DISCUSSION...
THE WINTER WEATHER SWITCH HAS FLIPPED BACK ON WITH AN ACTIVE STORM
PATTERN EXPECTED TO CONTINUE THE NEXT SEVERAL DAYS. THE INITIAL
SYSTEM IN THIS SERIES MOVED ONSHORE LAST EVENING AND CONTINUES TO
BRING PRECIPITATION TO MUCH OF THE REGION THIS MORNING.

SEVERAL DIFFERENT INGREDIENTS TO KEEP AN EYE ON FOR TODAY. THE
FORECAST AREA REMAINS NEAR THE EXIT REGION OF A LARGE UPPER JET
EXTENDING WELL OFFSHORE BETWEEN 30N AND 40N WITH PLENTY OF MOISTURE
IN PLACE (PW/S BETWEEN 0.75 AND 1.00 INCH). SATELLITE IMAGERY
INDICATES THE NEXT UPSTREAM WAVE (APPEARS LIKE A SHARK FIN IN WATER
VAPOR IMAGERY) NOW CROSSING 130W AND WILL MOVE RAPIDLY INTO THE AREA
THIS AFTERNOON. IMAGERY INDICATES A COLDER AIRMASS BEHIND THIS WAVE
WITH MORE INSTABILITY FOR THIS AFTERNOON AS IT APPROACHES.

FOR THE NORTHERN SIERRA AND NORTHERN MOUNTAINS...STEADY MODERATE
PRECIPITATION CONTINUES THIS MORNING...BUT EXPECT THAT PRECIPITATION
WILL INCREASE BY THIS AFTERNOON AS UPWARD VERTICAL MOTION INCREASES
WITH THE APPROACH OF THE NEXT WAVE. IN ADDITION...APPEARS THAT
OROGRAPHIC FLOW WILL ALSO BECOME MORE FAVORABLE WITH H85 AND H7
WINDS VEERING TO MORE OF A SOUTHWESTERLY DIRECTION.

FOR THE VALLEY...APPEARS THAT WE MAY SEE AN INCREASING THREAT FOR
THUNDERSTORMS THIS AFTERNOON WITH INCREASING INSTABILITY AND
FAVORABLE VERTICAL WIND SHEAR PROFILES. AMOUNT OF SURFACE-BASED
INSTABILITY WILL DEPEND GREATLY ON WHETHER WE GET ANY SIGNIFICANT
BREAKS BEHIND THIS NEXT LINE OF SHOWERS MOVING IN FROM THE COAST. IF
WE DO...AND DISCRETE CELLS ARE ABLE TO DEVELOP IT WILL BE POSSIBLE
FOR ROTATING STORMS TO DEVELOP. HOWEVER...IT IS ALSO JUST AS
POSSIBLE THAT THE LARGE SCALE VERTICAL MOTION WILL TAKE OVER WITH
NUMEROUS AREAS OF SHOWERS DEVELOPING.

&&

.STO WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING UNTIL 6 PM
      SUNDAY FOR THE WEST SLOPES OF THE NORTHERN SIERRA NEVADA...
      WESTERN PLUMAS COUNTY AND LASSEN PARK.

&&
Hazardous weather outlook, Mar 19, 7:00 AM PST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST SAT MAR 19 2005

CAZ013>019-063-064-066>069-201500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST SAT MAR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A NORTHERN PACIFIC STORM SYSTEM HAS BROUGHT RAIN AND SNOW TO NORTHERN
CALIFORNIA. STRONG AND GUSTY SOUTHWEST WINDS ALONG WITH LARGE AMOUNTS
OF RAIN AND SNOW ARE EXPECTED TODAY. ISOLATED THUNDERSTORMS COULD FORM
THIS AFTERNOON OVER THE VALLEY AND FOOTHILLS FROM NEAR CHICO SOUTHWARD.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

EXPECT HEAVY RAIN AND SNOW WITH STRONG SOUTHWESTERLY WIND WHICH WILL
LAST AT LEAST THROUGH SUNDAY.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

RCH

The radar

The San Francisco radar (KMUX), 91 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Stanislaus

When
March 19, 1:30 PM PST
Where
Stanislaus County, Ceres
Reported by
GENERAL PUBLIC
Coordinates
37.559, -120.998 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478642.